Plasma volume expanders (PVEs) are widely used to increase circulating blood volume. Gelatins used as PVEs are heterogeneous mixtures of polypeptides, usually prepared by hydrolysis of bovine collagen containing large amounts of proline and hydroxyproline residues. It has been shown that gelatins can cause anaphylactic reactions. We describe the case of a 73-year-old man who during surgery for intestinal obstruction presented a lethal anaphylactic reaction after the administration of a PVE containing gelatin lysate. The reaction occurred 10 minutes after the start of plasma expander infusion. Then, patient became comatose, and he died without awakening after 76 days. Necroptic aspects and histologic evaluation suggested the occurrence of anaphylactic reaction. According to pharmacovigilance algorithm, the causality relationship between PVE administration and adverse reaction has been considered as probable.We described a new lethal adverse reaction caused by PVEs containing gelatin. It is currently considered a very rare event, but we believe that it represents an important signal suggesting for a critical surveillance comprising a complete evaluation of individual's allergic susceptibility.
|Numero di pagine||3|
|Rivista||American Journal of Therapeutics|
|Stato di pubblicazione||Published - 2016|
All Science Journal Classification (ASJC) codes
- Pharmacology (medical)